heroin overdose

Lottie Watts / WUSF

Manatee County, on Florida's west coast, is home to more than 300,000 people.  It's known for its beaches, and if you go just a short distance inland, you'll pass by the iconic fruit stands and working citrus groves.

WMFE

In July 2015, emergency responders in Manatee County handled more than 200 heroin overdose calls. And the repeat overdose calls alone are nearly three times what the overall total was for July 2014.

University of Washington Health

At the front of a classroom, health worker Cheryll Moore demonstrates "the nod" — a jerk of the head forward and then quickly back — a telltale sign of heroin use, though not necessarily of an overdose.

"In that scenario, they can go either way," she said. "I would not leave them alone."

After an hour or so of instruction that includes spotting signs of a life-threatening overdose, the class of ordinary people — couples, co-workers, parents, retirees and others — leaves with two vials of the prescription heroin antidote naloxone, better known by its brand name, Narcan.